Hail, Kimball
- When
- September 6, 5:06 PM MST to 5:25 PM MST
- Where
- Kimball County, 11 mi S of Kimball to 12 mi S of Kimball
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.071, -103.670
Hail size ranged from 3/4 to 1 inch in diameter.
An isolated thunderstorm produced heavy rain and some hail over parts of Kimball county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An isolated thunderstorm produced heavy rain and some hail over parts of Kimball county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 6, 1:22 PM MST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 222 PM MDT SUN SEP 6 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS WERE SCATTERED IN COVERAGE EARLY THIS AFTERNOON ALONG AND WEST OF INTERSTATE 25. THE ACTIVITY WAS MOST WIDESPREAD IN WESTERN LARAMIE COUNTY AND SOUTHERN PLATTE COUNTY AS OF 1930Z. PRECIPITABLE WATER VALUES ARE AROUND AN INCH OVER THE EAST PART OF THE CWA CURRENTLY AND STORMS ARE SLOW MOVING...SO MAIN THREAT WILL CONTINUE TO BE HEAVY RAINFALL THROUGH THE EVENING. THE SHOWERS AND STORMS WERE TRIGGERED BY A SHORTWAVE TROUGH ENTERING EASTERN WYOMING EARLY THIS AFTERNOON. THE SHORTWAVE TROUGH WILL MOVE EAST OF THE CWA BY 04Z. A WEAKER CAP THAN THE PAST FEW DAYS IS PRESENT OVER MUCH OF THE PANHANDLE...ESPECIALLY EASTERN SECTIONS AND SHOULD LIMIT STORM COVERAGE AND INTENSITY AS THE SHORTWAVE TROUGH MOVES EAST. AFTER THE ACTIVTY ENDS BY LATE EVENING...THE CLOUDS WILL DECREASE IN MOST AREAS. ONCE AGAIN LATER TONIGHT THROUGH MID MORNING MONDAY...LOW CLOUDS AND FOG WILL DEVELOP OVER MAINLY THE SOUTHERN PANHANDLE IN THE MOIST BOUNDARY LAYER. THE ATMOSPHERE IS SLIGHTLY DRIER FOR MONDAY AND DYNAMICS WILL BE MUCH LESS THAN TODAY. HOWEVER...AHEAD OF SURFACE LOW PRESSURE AND A COLD FRONT...A LOW PRESSURE TROUGH WILL BE ALONG THE EASTERN WYOMING BORDER AND WILL AID IN STORM INITIATION. THE FRONT WILL BE OVER THE NORTH PART OF THE CWA BY 00Z TUESDAY AND HANG UP THERE UNTIL IT MOVES EAST ACROSS THE CWA ON TUESDAY. THE CURRENT PACIFIC NORTHWEST UPPER LOW WILL MOVE EAST AND SLOWLY FILL...CROSING THE NORTHERN ROCKIES AND HIGH PLAINS ON TUESDAY. THAT FEATURE HELPS TO PUSH THE FRONT ACROSS THE CWA FROM WEST TO EAST ON TUESDAY. MODELS ALL DEPICT BOUNDARY LAYER UPSLOPE WIND FLOW BEHIND THE FRONT TUESDAY AFTERNOON AS SURFACE LOW PRESSURE DEVELOPS OVER COLORADO. WILL KEEP SOME SHOPWERS OVER THE FAR NORTH PART OF THE CWA MONDAY NIGHT AND TUESDAY MORNING...WITH SHOWERS AND STORMS SHIFTING TO THE SOUTHEAST PART OF THE CWA TUESDAY AFTERNOON. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY BOTH GFS AND ECMWF SHOW THAT A BRIEF UPPER RIDGE WILL MOVE ACROSS THE CWA WED WHICH WILL RESULT IN DRY CONDITIONS FOR THE AREA. ON THUR THE FLOW ALOFT BECOMES NW AS AN UPPER TROUGH BEGINS TO DIG INTO THE NORTHERN PLAINS. FOR FRI AND SAT...BOTH MODELS SHOW NORTHERLY CYCLONIC FLOW OVER THE FORECAST AREA AS A STRONG UPPER LOW DEVELOPS IN SOUTHERN CANADA AND MOVES DOWN TO THE CENTRAL MISSISSIPPI VALLEY. THE GFS SHOWS THE ASSOCIATED COLD FRONT MOVING ACROSS THE CWA FRI MORNING AND THIS IS REFLECTED IN THE MOS GUIDANCE SHOWING MUCH COOLER TEMPS FOR THE WEEKEND. THE ECMWF MOVES THE FRONT THROUGH THE AREA FRI NIGHT/SAT MORNING. FINALLY ON SUN... THE UPPER FLOW BECOMES NW AS THE UPPER LOW MOVES INTO THE MIDWEST. WENT DRY AND NEAR NORMAL TEMPERATURES THROUGH THE EXTENDED PERIOD...BUT LATER SHIFTS MAY HAVE TO INTRODUCE POPS AND COOLER TEMPS INTO THE LATER PERIODS BASED ON TRACK OF THE UPPER LOW IN FUTURE MODEL RUNS. && .AVIATION... IFR CEILINGS AND VISIBILITIES IN FOG WILL AGAIN DEVELOP OVER MAINLY THE SOUTHERN PANHANDLE AFTER 09Z AND CONTINUE THROUGH 15Z MONDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED OVER THE CWA THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER ALL BUT THE FAR EAST PART OF THE CWA THROUGH THIS EVENING. THE STRONGER STORMS WILL HAVE MVFR CEILINGS AND VISIBILITIES IN RAIN ASSOCIATED. SCATTERED AFTERNOON AND EVENING SHOWERS AND STORMS WILL AGAIN BE OVER MUCH OF THE CWA ON MONDAY AND OVER THE SOUTHEAST PART OF THE CWA ON TUESDAY. THE ATMOSPHERE LOOKS TO BE SLIGHTLY DRIER ON THOSE DAYS WHEN COMPARED TO TODAY AND LOWER CEILINGS AND VISIBILITIES WITH THE ACTIVITY WILL NOT BE AS COMMON. A COLD FRONT WILL ENTER THE NORTH PART OF THE CWA ON MONDAY AND THEN MOVE THROUGH THE REST OF THE CWA ON TUESDAY AND WILL PRODUCE A WIND SHIFT AT THE SURFACE. && .FIRE WEATHER... A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE CWA THROUGH THE EVENING. SOME OF THE STORMS HAVE PRODUCED HEAVY RAINFALL OF OVER AN INCH. THE HUMIDITY RECOVERY WILL BE BETTER TONIGHT THAN IN PAST NIGHTS OVER THE WEST PART OF THE CWA. THE LOWER LEVELS OF THE ATMOSPHERE WILL DRY SOME ON MONDAY IN ADVANCE OF A COLD FRONT. EVEN SO...MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 20 AND 30 PERCENT IN THE WEST PART OF THE CWA AND HIGHER IN THE EAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE CWA MONDAY AFTERNOON AND EVENING AS WELL AND TEMPERATURES WILL BE JUST A BIT ABOVE NORMAL. THE COLD FRONT WILL ENTER THE NORTH PART OF THE CWA MONDAY MORNING AND THEN REMAIN NEARLY STATIONARY UNTIL IT MOVES ACROSS THE ENTIRE CWA FROM WEST TO EAST ON TUESDAY. THE PRECIPITATION WILL SHIFT TO MAINLY THE SOUTHEAST PART OF THE CWA ON TUESDAY AFTERNOON. DRIER AIR WILL RETURN TO THE CWA LATER IN THE WEEK. ANOTHER COLD FRONT MOVES ACROSS THE REGION THURSDAY NIGHT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND/KMD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1017 AM MDT SUN SEP 6 2009 NEZ001>003-019>021-054-055-WYZ059>070-071215- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1017 AM MDT SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH THE MAJORITY OF ACTIVITY OVER THE MOUNTAINS AND NEARBY AREAS. SOME OF THE STORMS WEST OF THE LARAMIE RANGE WILL PRODUCE WINDS GUSTING UP TO 40 MPH. HEAVY RAINFALL FROM SOME OF THE STORMS WILL BE POSSIBLE IN THE SOUTHERN LARAMIE RANGE EASTWARD TO KIMBALL. THE ACTIVITY WILL MOVE SLOWLY TO THE NORTHEAST AND WILL PERSIST UNTIL SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SUN SEP 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL CHEYENNE 41.15N 104.79W
09/06/2009 E0.25 INCH LARAMIE WY NWS EMPLOYEE
TWO PERIODS OF HAIL AT NWS CHEYENNE BETWEEN 115 AND 130
PM
&&
GRIFFITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 350 PM MDT SUN SEP 6 2009 NEZ019-020-054-WYZ059-060-062>070-070000- SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE-NIOBRARA-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... KIMBALL...DOUGLAS...GLENROCK...LUSK...HANNA...MEDICINE BOW... CENTENNIAL...GARRETT...LARAMIE...BUFORD...HORSE CREEK... WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...PINE BLUFFS 350 PM MDT SUN SEP 6 2009 SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY TO THE NORTHEAST THROUGH THE DINNER TIME HOUR. THE MAIN CONCERN WITH THESE SLOW MOVING STORMS WILL BE SOME HEAVY RAINFALL ACCUMULATIONS. SOME AREAS MAY RECEIVE BETWEEN ONE HALF AND ONE INCH OF RAIN IN AN HOUR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 439 PM MDT SUN SEP 6 2009 NEZ020-054-055-062315- BANNER-CHEYENNE-KIMBALL- 439 PM MDT SUN SEP 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL...NORTHWESTERN CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 545 PM MDT... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF OLIVER RESERVOIR...OR 8 MILES NORTHWEST OF KIMBALL...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. GRIFFITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 442 PM MDT SUN SEP 6 2009 WYZ060-062345- NIOBRARA- 442 PM MDT SUN SEP 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NIOBRARA COUNTY UNTIL 545 PM MDT... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF KEELINE...OR 15 MILES SOUTHWEST OF LUSK. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 35 MILES NORTHWEST OF LUSK. BOTH OF THESE STORMS WERE MOVING NORTHEAST AT 15 MPH. SMALL HAIL...BETWEEN A HALF INCH AND ONE INCH OF RAIN AND BRIEF GUSTY WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 531 PM MDT SUN SEP 6 2009 NEZ054-070000- KIMBALL- 531 PM MDT SUN SEP 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 600 PM MDT... AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF KIMBALL AIRPORT...OR 10 MILES SOUTH OF KIMBALL...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 17 AND 27. GRIFFITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT SUN SEP 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 8 SSW KIMBALL 41.13N 103.72W
09/06/2009 E0.50 INCH KIMBALL NE PUBLIC
MOST PEA SIZE. HAIL COVERED GROUND.
&&
GRIFFITHThe Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Hail size ranged from 3/4 to 1 inch in diameter.
Flooding caused some washouts on county road 14.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187394, 187395.